Can you diagnose this rare skin condition?
January 20, 2016
A 49 year-old obese man with non-alcoholic steatohepatitis and cirrhosis, complicated by hepatorenal syndrome not on dialysis, was admitted for expedited liver transplant workup. On admission, he was found to have the lower extremity skin lesions shown below. He noted that these slowly-enlarging lesions had developed over the past 2 months and were extremely tender, requiring opiates to control the pain. He denied fevers, chills, or other systemic symptoms, and his viral hepatitis panel was negative. (Hint: This diagnosis is more common in renal failure.)
What is the name of this dermatological condition?
What is the pathophysiology underlying calciphylaxis?
Calciphylaxis is caused by abnormal calcification of small arterioles in the skin and subcutaneous tissues. This process results in intimal fibrosis, as well as thrombus formation, leading to ischemia and ultimately to necrosis of the skin at which point the disease is readily apparent clinically.
Why is it called calciphylaxis?
This disorder was first observed in an animal model of hyperparathyroidism, and was initially thought to be the result of an anaphylactic response to calcified vessels: hence the moniker of “calciphylaxis.” Another term for the condition, calcific uremic arteriolopathy, better describes the underlying pathophysiology in ESRD patients, but is a bit of a misnomer for non-uremic patients.
What are the risk factors for developing calciphylaxis?
End-stage renal disease is the strongest risk factor: vascular calcification in these patients results from hyperphosphatemia and increased deposition of calcium phosphate. Patients with chronic inflammatory conditions (including from the syndrome of ESRD itself) may also be at increased risk of clinically-apparent vascular calcification. However, it is unclear why only certain ESRD patients with vascular calcification develop the ischemic and necrotic sequelae of calciphylaxis.
Hyperparathyroidism and hypervitaminosis D have historically been associated with the development of calciphylaxis, likely due to an increase in the calcium-phosphate product and increased deposition. More recently, warfarin use has been implicated in many cases; the pathophysiology may involve the inhibition of Vitamin K-dependent extracellular matrix proteins that work to decalcify vessels. Other risk factors include liver disease (most commonly alcoholic in origin), obesity, diabetes and glucocorticoid therapy.
How does it present?
The lesions of calciphylaxis normally involve tissue with high adiposity, such as the buttocks, thighs and lower abdomen. Localized livedo reticularis may the first sign on exam. Lesions progress from subcutaneous plaques to open ulcerations, necrotic ulcers, and ultimately eschars with a high-risk for secondary bacterial infection. The condition is usually limited to the skin and subcutaneous soft tissues, although occasionally patients can have deeper muscle involvement with frank weakness on exam. The skin lesions themselves are extremely painful and do not heal on their own.
How is it diagnosed?
Characteristic lesions in a patient with a history of known risk factors for the disease should suggest the diagnosis, with support from laboratory tests such as calcium, phosphate and PTH levels. Imaging (including plain film, CT, bone scans, and even mammography) can reveal vascular and soft tissue calcification consistent with the underlying disease process. However, a skin biopsy is ultimately recommended to ensure the correct diagnosis of calciphylaxis.
The differential diagnosis includes other causes of ischemic skin ulcers, such as cholesterol or other emboli, hypercoagulable states that cause local thrombus formation (including warfarin skin necrosis), and vasculitides. Of note, many of these diagnoses typically involve distal extremities, in contrast to the classic distribution of calciphylaxis described above; however, to complicate matters, digital ischemia does occasionally occur as a presenting sign of calciphylaxis.
What treatments are available?
Given the complexity of the disease and its high morbidity, multiple treatment modalities must be employed. Aggressive wound care is paramount; close surveillance for infection and expedited antibiotic treatment is essential to improve survival. Intermittent oxygen therapy, whether by high-flow facemask or by hyperbaric chamber if available, may improve wound healing. Surgical debridement to remove necrotic tissue may be appropriate in some patients but remains controversial as it could expose underlying healthy tissue to further infection. Patients require appropriate pain control to improve their quality of life.
Hypercalcemia and hyperphosphatemia should be aggressively sought and corrected. Precipitant medications such as vitamin D and warfarin should be discontinued if possible. Hyperparathyroidism should be treated with cinacalcet, with parathyroidectomy reserved for those patients with PTH levels >300 despite cinacalcet therapy. Dialysis patients may benefit from an increase in the frequency of their sessions.
Intravenous sodium thiosulfate is often employed off-label to treat calciphylaxis; its mechanism of action is unknown. Given a lack of randomized control trial data, the greatest support for its use comes from a retrospective study of sodium thiosulfate among ESRD patients with calciphylaxis, improvement or resolution was recorded in 73% of patients.
What is the prognosis?
Unfortunately, even with appropriate treatment, calciphylaxis remains extremely deadly. The estimated 1-year survival rate in one study was 45.8%; more than half of deaths are caused by infection. Although some patients treated with a multi-modality approach as described above can see improvement and even disappearance of lesions, they nevertheless suffer from high morbidity due to pain, immobility and frequent medical interventions. Overall prognosis seems to be better if calciphylactic lesions are treated early in their development, stressing the importance of recognizing this rare condition and prompt treatment of any associated skin and soft tissue infections.
Return to case
Our patient was diagnosed with calciphylaxis based on skin biopsy. His risk factors for this disease include cirrhosis with resultant chronic kidney disease (although not yet dialysis-dependent), obesity, and diabetes. He had normal levels of calcium, phosphate, and PTH. He was treated with frequent wound care as well as intravenous sodium thiosulfate; his pain was controlled in the hospital with intravenous lidocaine as well as oral hydromorphone. On follow-up, his lesions have begun to resolve; however, he has become dialysis-dependent and is currently awaiting combined liver and kidney transplantation.
Written by Kai Swenson, MD
- Baldwin, Corisande, et al. “Multi-intervention management of calciphylaxis: a report of 7 cases.” American Journal of Kidney Diseases 58.6 (2011): 988-991.
- Galloway, Peter AG, et al. “Vitamin K Antagonists Predispose to Calciphylaxis in Patients with End-Stage Renal Disease.” Nephron 129.3 (2015): 197-201.
- Mazhar, A. Rauf, et al. “Risk factors and mortality associated with calciphylaxis in end-stage renal disease.” Kidney international 60.1 (2001): 324-332.
- Nigwekar, Sagar U., et al. “Calciphylaxis from nonuremic causes: a systematic review.” Clinical Journal of the American Society of Nephrology 3.4 (2008): 1139-1143.
- Nigwekar, Sagar U., et al. “Sodium thiosulfate therapy for calcific uremic arteriolopathy.” Clinical Journal of the American Society of Nephrology 8.7 (2013): 1162-1170.
- Selye, Hans, Giulio Gabbiani, and Ralph Strebel. “Sensitization to calciphylaxis by endogenous parathyroid hormone.” Endocrinology 71.4 (1962): 554-558.
- Wallin, Reidar, Dean Cain, and David C. Sane. “Matrix Gla protein synthesis and gamma-carboxylation in the aortic vessel wall and proliferating vascular smooth muscle cells a cell system which resembles the system in bone cells.”Thromb Haemost 82.6 (1999): 1764-1767.
- Weenig, Roger H., et al. “Calciphylaxis: natural history, risk factor analysis, and outcome.” Journal of the American Academy of Dermatology 56.4 (2007): 569-579.